South Dakota, 2013

Hail in South Dakota, May 25, 2013

May 25, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northeastern Perkins County and dropped large hail near Shadehill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Perkins County and dropped large hail near Shadehill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 5:43 PM MST, 47 minutes earlier.

Area forecast discussion, May 25, 5:43 PM MST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 639 PM MDT SAT MAY 25 2013

DRY LINE HAS PUSHED THROUGH MOST OF NERN WY...WITH THE EXCEPTION
OF FAR NERN CAMPBELL AND CROOK COUNTIES. BEST SEVERE THREAT HAS
SHIFTED OUT OF NERN WY SO HAVE CANCELLED THE TORNADO WATCH THAT
AREA. SEVERE THREAT CONTINUES ACROSS MUCH OF WRN SD.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM
THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE
FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS
EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW
LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND
A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z.
STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS
POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL
LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW
LEVEL JET INCREASES.

ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS
UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE
STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME
INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE
QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS
LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL
BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT
WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO
THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO
THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE
AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE
GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF
WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH
COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL
REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF
THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT MAY 25 2013

SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING
OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY
BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY
DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF
MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 25, 4:39 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 25, 5:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 NNW CAMP CROOK       45.70N 104.04W
05/25/2013  E1.50 INCH       HARDING            SD   PUBLIC

&&

ME
Local storm report, May 25, 5:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             11 SW HEREFORD          44.27N 103.04W
05/25/2013  E2.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

ME
Local storm report, May 25, 5:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NE LUDLOW             45.88N 103.31W
05/25/2013  E1.50 INCH       HARDING            SD   PUBLIC

&&

ME
Local storm report, May 25, 5:54 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             8 N HARDING             45.51N 103.83W
05/25/2013  M1.00 INCH       HARDING            SD   PUBLIC

&&

ME
Special weather statement, May 25, 5:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SAT MAY 25 2013

SDZ026-031-072-073-260130-
PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
654 PM MDT SAT MAY 25 2013

AT 650 PM MDT...OUTFLOW WINDS FROM A SEVERE THUNDERSTORM OVER
SOUTHERN MEADE COUNTY WERE PUSHING TOWARDS INTERSTATE 90 BETWEEN BOX
ELDER AND NEW UNDERWOOD. WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 59 AND
79...

&&

LAT...LON 4401 10275 4405 10320 4424 10322 4416 10286
TIME...MOT...LOC 0052Z 354DEG 4KT 4417 10295 4422 10316

SCHILD
Local storm report, May 25, 6:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 SE HEREFORD           44.29N 102.78W
05/25/2013  M1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Bismarck radar (KBIS), 153 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
May 25, 6:30 PM MST to 6:40 PM MST
Where
Perkins County, 2.53 mi ENE of Shadehill
Measured
3 in hail
Property damage
$20,000
Reported by
Public
Coordinates
45.777, -102.129

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445739.